Anastrozole is an aromatase inhibitor that has been used more frequently over the last decade especially for oestrogen receptor-positive breast cancer. It has a relatively safe side effect profile. However, occasionally it has been associated with serious adverse events. Here, we present the case of a 58-year-old woman who presented with significantly elevated liver enzymes 4 years after starting anastrozole. She was not taking any other medications and an extensive workup did not reveal any other cause for her liver injury. The patient’s liver enzymes normalised after discounting the anastrozole. She scored 4 on the updated Roussel Uclaf Causality Assessment Method grading system which was possible for drug-induced liver injury. A review of the literature revealed six prior cases of anastrozole-related liver injury. Anastrozole should be considered as a possible culprit in patients who develop an unexplained acute liver injury.
- drug interactions
- gastrointestinal system
- liver disease
Statistics from Altmetric.com
Contributors CX and HMAA were responsible for writing the discussion and background parts. MA, EQ and MN were responsible for the summary and case presentation.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.